Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Have persistent long-term bulimia. Diarrhoea and constipation is a side-effect of prolonged bulimia. Cause?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
I have a question in regards to persistent long-term bulimia. I am a healthcare professional myself but have suffered from this ailment for many years. I have accessed several articles on this topic but have am not finding much consistency. I know diarrhea is a side-effect of prolonged bulimia but constipation is much more prevalent. I'm trying to find clinical evidence or varying opinions of persistent diarrhea from bulimia consistent over a 2 year time period. I have been tested for celiac and nutrient deficiency. I am trying to verify that prolonged diarrhea (no solid stools for 2 + years) can actually convince the body to retain nutrients while constantly rejecting food.
Posted Fri, 28 Jun 2013 in Eating Disorders
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Hi,

Thank you for your query on Healthcare Magic.

In bulimia, diarrhea is due to ingestion of laxatives excessively.

Persistent diarrhea in patients with bulimia is due to excessive ingestion of laxatives.

Constipation is usually related to other reason or may be seen in bulimia with nonpurging compensatory measures such as excessive exercises.

Prolonged diarrhea will lead to many complications like nutritional deficiencies associated with the passage of nutrients in the loose stools.

I will lead to dehydration, hypotension, and electrolyte imbalance.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Have persistent long-term bulimia. Diarrhoea and constipation is a side-effect of prolonged bulimia. Cause? 5 minutes later
Thank you for your answer. I did not include anything in regards to laxative use. What if laxatives have not been used for 4 years.
 
 
Answered by Dr. E Venkata Ramana 34 minutes later
Hi,

Thank you for getting back.

If you did not include laxatives, the other pathological causes of diarrhea to be ruled out.

The causes of prolonged diarrhea like irritable bowel syndrome, hyperthyroidism, lactose intolerance, inflammatory bowel disorders, hormonal causes, and intestinal secretory diarrhea to be ruled out by investigations.

Drugs which cause diarrhea also to be kept in mind.

Therefore I advise you to go for consultation with physician or a gastroenterologist to evaluate for the causes of prolonged diarrhea.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor